To the Editor:— We congratulate Dr. McMillan and Ms. Crumpton for their honest account of a serious complication that occurred in the course of a transforaminal cervical epidural injection (TFCEI). 1However, we would like to point out some issues that, to the best of our knowledge, give rise to erroneous conclusions. The report describes a persistent neurologic injury (partial right homonymous hemianopsia) presumably caused by a combination of previous vertebral artery air embolism and subsequent radiocontrast cerebral toxicity. Although in their introduction the authors emphasized that TFCEI is technically demanding, they did not support this contention with needed information. They do not provide either enough information to ascertain how they actually performed the block or images of final needle placement. TFCEI has been associated with spinal cord infarction but the exact mechanisms for such catastrophic complication to occur are not known. 2,3The cases published in the literature share that symptoms arose just after injecting the steroid solution, when contrast medium had been injected uneventfully. Apparently, the spinal cord blood supply was jeopardized because the particulate corticosteroid was inadvertently injected into one radicular feeder artery with resultant occlusion. As the authors themselves stated, it is difficult to detect intravascular injection during performance of lumbar transforaminal blocks. In fact, there is an overall higher incidence of intravascular injections with TFCEI as compared with lumbar ones. In a prospective observational study including 504 TFCEIs, the overall rate of fluoroscopically confirmed intravascular contrast injections was 19.4%. Furthermore, the observed blood in the needle hub after aspiration was specific but lacked sensitivity, only 45.9%, and therefore is unreliable. 4Accordingly, great care should be taken when performing those blocks, and close attention should be paid for any evidence of intra-arterial injection. Indeed, an almost certain disastrous outcome was recently avoided after noticing that the initial injection of contrast medium filled a radicular artery that passed to the spinal cord. 5Therefore, a real-time fluoroscopy during contrast injection is mandatory for every TFCEI, and digital subtraction enhancement is recommended in case of misgiving about the resulting image. To strengthen safety, the International Spinal Injection Society (San Francisco, California) has developed guidelines to assist clinicians performing TFCEI and makes it clear that if an arterial puncture is suspected, the injection must be abandoned because any material subsequently injected could gain access to that vessel. Nevertheless, even though the authors aspirated “red blood near the opening of the foramen,” suggesting “left vertebral artery puncture,” they “retracted and repositioned” the needle afterward. Moreover, because the “epidurogram was judged to be technically unsatisfactory,” they even tried to cannulate a new target, the C4–C5 foramen. Altogether, it seems to us that the authors were unable to accomplish a smooth and precise needle placement and should not have undertaken this intervention. In the final discussion, based on their technical misadventure, they questioned whether there would be any need to use radiocontrast in TFCEI. As previously stated, we consider its use of utmost importance and, in view of the potential complications associated with TFCEI, think that only skilled practitioners with extensive experience should perform these blocks.
* Hospital Mútua de Terrassa, Barcelona, Spain. firstname.lastname@example.org